Sudden confusion (delirium)

Sudden confusion (delirium) describes a state of sudden confusion and changes in a person’s behaviour and alertness. If the confusion has come on suddenly, you should take the person to your nearest hospital or call 999 for an ambulance.

About sudden confusion (delirium)

Being in a state of confusion means:

  • not being able to think clearly or quickly
  •  feeling disorientated
  • struggling to pay attention, make decisions, or remember things

A simple test for confusion is to ask the person their name, age and today's date. This to see if they seem unsure or answer incorrectly.

Symptoms of sudden confusion (delirium)

The symptoms are often worse at night, meaning that a person is awake at night and sleepy during the day.

A person with a delirium can show symptoms including:

  • confusion
  • distractibility
  • rambling speech
  •  changes in alertness
  • agitation (sometimes leading to aggression)
  •  behavioural changes
  •  changes in personality, including paranoia
  •  hallucinations

What to do if someone is showing signs of confusion

If the confusion has come on suddenly, take the person to your nearest hospital or call 999 for an ambulance. This is especially important if they're showing other signs of illness such as a fever, or their skin or lips are turning blue.

If the person is diabetic

If the person is diabetic, check their blood sugar level. You can check this if they have a testing device with them. You'll need to prick their finger with the device and place the droplet of blood on the testing strip.

Compare the reading with their record of previous results or recorded recommended blood sugar levels. Most people monitoring their diabetes will keep a record of blood sugars and targets.

  • if the reading is higher than usual, take them to hospital or call 999
  • if the reading is low (below  4.0 mmol/L), give them a sugary snack or drink -  wait 10 minutes to see if they recover - if they don't, take them to hospital or call 999

More information about blood sugar and diabetes can be found here.

While you wait for the ambulance, you should:

  • stay with them, introduce yourself if you need to, reassure them, and remind them where they are at regular intervals
  • check the person's medication cupboard – if in their home – and make a note of what drugs they're taking
  • ask if any other family members have been unwell, to check whether carbon monoxide poisoning could be a possible cause of the confusion.

Common causes of sudden confusion

The most common causes of sudden confusion include:

  • a lack of oxygen in the blood (hypoxia) – the cause could be anything from a severe asthma attack to a problem with the lungs or heart
  • an infection anywhere in the body, especially in elderly people
  • a stroke or TIA (’mini stroke’)
  • low blood sugar level (hypoglycaemia)
  • diabetic ketoacidosis, a serious complication of diabetes caused by a lack of insulin in the body
  • certain medications, including digoxin, diuretics, steroids, and opiates
  • alcohol poisoning or alcohol withdrawal
  • drug misuse

This information should give you a better idea of the cause of someone's confusion. It should not be used as a diagnostic tool. Always see your doctor for a proper diagnosis.

More unusual causes of sudden confusion

Less common causes of sudden confusion include:

The information on this page has been adapted from original content from the NHS website.

For further information see terms and conditions.

This page was reviewed August 2018

This page is due for review August 2021

Health conditions A to Z

Search by health condition or symptoms

Or find conditions beginning with …

Share this page

Feedback

Your comments are anonymous and can’t be responded to - if you would like a reply, use the feedback form.

Your comments
Plain text only, 750 characters maximum. Don't include personal or financial information.